Colorado, 2021Hail in Colorado, May 29, 2021
May 29, 2021 · NWS GLD · 6 events in 1 county or zone
On the evening of May 29th, thunderstorms developed along a boundary in east-central Colorado. These thunderstorms produced hail up to golf ball size.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the evening of May 29th, thunderstorms developed along a boundary in east-central Colorado. These thunderstorms produced hail up to golf ball size.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 29, 3:57 PM MST, 1 hour 25 minutes earlier.
Area forecast discussion, May 29, 3:57 PM MST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
457 PM MDT Sat May 29 2021
.SHORT TERM...(This evening through Sunday)
Issued at 320 PM MDT Sat May 29 2021
At the start of the short term period, the CWA lies underneath an
upper air ridge with a trough just to the north over the Northern
Plains with another trough out to the west on Saturday afternoon.
Along with this, shortwave trough makes its way over eastern CO by
the late afternoon/evening hours. At the surface, this will lead to
a surface low setting up in southeastern CO which gives the CWA a
chance for precipitation starting in the beginning of the evening
out in the western parts. Along with this, models are showing a good
amount of CAPE (between 1000-2000 J/kg) for areas west of KS-25 with
the higher values being in the western parts of the CO counties. 0-
6km bulk shear values at or over 40 kts in the southwestern quadrant
of the CWA during the late afternoon and evening hours. Also worth
noting is that mid-level lapse rates in the late afternoon approach
9 degrees C/km in areas west of KS-25. With these convective
parameters, it looks like the main possible threat should severe
thunderstorms develop in the afternoon and evening would be large
hail (possibly between 1 to 2 inches in diameter) though strong wind
gusts and a possible brief tornado or two cannot be rules out for
areas along and west of KS-27 with the far western parts of the CO
counties seeing higher chances. As cloud cover has been clearing the
last few hours, Cheyenne county of CO might see the best chance for
a brief tornado in the CWA though there is still a low probability.
Another threat to mention is the possibility for heavy rain which
may cause flash flooding. Models show PWAT values close to 1 inch
throughout the CWA as moisture will be brought in from the south
with the placement of the surface low. Saturday's winds look to be
southerly to south-westerly at around 10 to almost 20 kts with the
southern portions seeing the higher side. Rest of the day
temperatures look to range between the lower 60s and lower 70s.
By Saturday night, the CWA sees a mostly westerly flow aloft as the
shortwave makes its way through the upper air ridge. At the surface,
the precipitation chances look to spread over the remainder of the
CWA with the possible heavy rainfall being in areas along the CO
border before midnight. Current 00Z-06Z QPF values appear to around
1 inch for these areas with the current HREF showing low
probabilities of locally higher amounts (2 to 3 inches) in these
areas with the outlying areas seeing QPF values up to 0.50 inches.
After midnight, precipitation looks to transition to light rain over
the CWA with greater chances out in the eastern portions. Overnight
lows for Saturday look to range from the lower to middle 50s.
On Sunday, the flow over the CWA transitions to more southwesterly
as the upper air trough to the west moves southeastward pushing the
ridge away from the CWA. Models depict another shortwave trough to
pass through the flow aloft during the day and making it out of the
CWA by the night hour. At the surface, foggy conditions expect to
return to the CWA during the morning hours while precipitation
chances look to continue in the CWA through the day into the night
hours in the form of rain showers and non-severe thunderstorms as
the surface low moves southeast. Current QPF values look to be
around a few tenths in to possibly closer to an inch (particularly
south of I-70) which may cause some flooding concerns in the
southern portion of the CWA. Sunday's highs look to be near the 60
degree mark while overnight lows range from the middle 40s to lowers
50s.
For Monday, the upper air trough tilts more positively and moves
eastward placing the CWA within it. Closer to the surface,
precipitation chances look to taper off from the north to the south
during by the night time hours as the surface low system moves
farther away from the CWA. Precipitation is expected to come in the
form of light rain showers with some possible non-severe
thunderstorms during afternoon and evening hours. QPF from this
precipitation looks to be a few tenths at most at this time. High
temperatures on Monday look to range between the upper 50s and the
middle 60s. Overnight lows for Monday expect to be in the middle to
lower 40s.
.LONG TERM...(Tuesday through Saturday)
Issued at 1235 PM MDT Sat May 29 2021
Tuesday...we'll be continuing a slight chance for afternoon
showers and thunderstorms as there is enough moisture and support
from a passing upper level trough. Dry conditions are expected
during the night as the trough axis and moisture continue moving
away from the area. High temperatures are expected to be in the
mid 60s to around 70. Low temperatures fall into the mid 40s to
low 50s.
Wednesday...the large scale picture has a large upper ridge along
the Continental Divide. A weather disturbance per 700-500mb relative
humidity is forecast to move onto the Colorado Front Range by late
afternoon then over the forecast area during the night. Dry weather
is currently expected but we'll have to watch as some storms may
survive the trip from the front range into the area during the
evening/overnight hours. 850mb temperatures support high
temperatures in the mid 70s to around 80. Low temperatures are
expected to be in the low to mid 50s.
Thursday...little change in the upper level pattern. A lack of
appreciable moisture keeps the forecast dry for now. 850mb
temperatures in the 19C to 25C range support high temperatures in
the low to mid 80s. Low temperatures a few degrees higher compared
to Wednesday night with mid 50s to around 60.
Friday...the main storm track remains well north of the area with
moisture supportive of showers and thunderstorms confined to the
Colorado high country. 850mb temperatures warm another few degrees
supporting high temperatures in the mid 80s to near 90. Low
temperatures in the mid 50s to low 60s.
Saturday...not much change from Friday with dry conditions expected
and afternoon temperatures reaching the low 80s to near 90.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 457 PM MDT Sat May 29 2021
For KGLD: VFR/MVFR conditions will drop to MVFR/IFR or lower by
03z Sunday as showers and thunderstorms become more prevalent
across the area. Ceilings will drop from OVC025 to below OVC010,
while 5-6sm in showers expected initially, 2-3sm in TSRA will
eventually prevail especially overnight in tandem with the
ceilings below OVC010. Winds southeast 10-20kts becoming more
east-southeast 10-15kts after 07z Sunday.
For KMCK: VFR/MVFR mix thru 09z Sunday then IFR or lower.
Visibility in RA/TSRA will range from 3-6sm while ceilings will
range from OVC030-060 thru 09z, then below OVC010. Winds
southeast 10-15kts becoming easterly by 14z Sunday.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...076
LONG TERM...99
AVIATION...JN
Hazardous weather outlook, May 29, 1:11 PM MST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
211 PM MDT Sat May 29 2021
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-302015-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
211 PM MDT Sat May 29 2021 /311 PM CDT Sat May 29 2021/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
There is a tornado watch in effect for Cheyenne county in Colorado
until 9 PM MDT on Saturday evening.
There is a risk for severe thunderstorms this afternoon and early
evening in northeast Colorado and along the Kansas and Colorado
border area between 4 PM and 7 PM MDT. Hail up to 2 inches in
diameter will be possible in Colorado, with up to 1 inch diameter
hail possible further east to the Kansas and Colorado border area.
Damaging wind gusts will also be possible. Finally, there is a low
probability for a brief tornado in northeast Colorado this
afternoon.
Tonight, heavy rainfall and localized flash flooding will be
possible primarily along the Colorado and Kansas border area west of
Highway 25 between 7 PM and 10 PM MDT. General rainfall amounts of
around 1 inch are expected, with localized amounts of 2 to 3 inches
possible before midnight.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...
There is a marginal risk for excessive rainfall Sunday night as
another round of rain moves through the area. However, severe storms
are not expected on Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required this evening. Please report any
severe weather or flooded areas sighted to local dispatch.
In the hours before
Special weather statement, May 29, 4:57 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
557 PM MDT Sat May 29 2021
COZ091-092-300015-
Kit Carson County CO-Cheyenne County CO-
557 PM MDT Sat May 29 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 615
PM MDT...
At 556 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Flagler to 12 miles east of
Karval. Movement was north at 5 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Flagler, Seibert, Vona, Wild Horse and Aroya.
This includes Interstate 70 in Colorado between mile markers 391 and
413.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 900 PM MDT for east central
Colorado.
LAT...LON 3934 10315 3944 10287 3932 10272 3888 10272
3868 10317
TIME...MOT...LOC 2356Z 191DEG 5KT 3919 10303 3874 10329
JNSpecial weather statement, May 29, 5:02 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
602 PM MDT Sat May 29 2021
KSZ001-013-300045-
Sherman KS-Cheyenne KS-
602 PM MDT Sat May 29 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE AND NORTHEASTERN
SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 645 PM MDT/745 PM
CDT/...
At 601 PM MDT/701 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near St. Francis to 5 miles
northwest of Goodland. Movement was northeast at 10 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
St. Francis and Wheeler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3997 10160 3946 10148 3937 10185 3987 10196
TIME...MOT...LOC 0001Z 240DEG 7KT 3979 10184 3941 10178
JN
Local storm report, May 29, 5:19 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM MDT SAT MAY 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL 8 N GOODLAND 39.46N 101.71W
05/29/2021 E0.75 INCH SHERMAN KS NWS EMPLOYEE
&&
JBHHail, Kit Carson
- When
- May 29, 5:22 PM MST
- Where
- Kit Carson County, 0.53 mi E of Seibert
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.300, -102.870
Sheriff reported hail ranging from quarter to golf ball size near location. Time is estimated from radar.
Hail, Kit Carson
- When
- May 29, 5:26 PM MST
- Where
- Kit Carson County, 0.64 mi ESE of Seibert
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 39.297, -102.868
Report received of hail ranging from pea to quarter size with most being near nickel size at location.
Hail, Kit Carson
- When
- May 29, 5:40 PM MST to 5:45 PM MST
- Where
- Kit Carson County, 3 mi E of Vona
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.301, -102.694
Report received of hail from pea size up to penny size at location.
Hail, Kit Carson
- When
- May 29, 5:45 PM MST
- Where
- Kit Carson County, 5.24 mi N of Vona
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.375, -102.733
Report received of hail up to quarter size at location.
Hail, Kit Carson
- When
- May 29, 5:58 PM MST
- Where
- Kit Carson County, 10.02 mi N of Stratton
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 39.445, -102.593
Report received of small hail with some nickel to quarter size at location.
Hail, Kit Carson
- When
- May 29, 6:04 PM MST
- Where
- Kit Carson County, 14.24 mi N of Stratton
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 39.506, -102.585
Report received of ping pong ball sized hail at location.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, May 29, 20211 injured · $60,000 · 1 in hail · 17 events
- Hail and Damaging Wind in New Mexico, May 29, 2021$90,000 · 1.5 in hail · 3 events
- Hail and Damaging Winds in North Carolina, May 29, 2021$70,000 · 1.5 in hail · 7 events
- Tornado and Hail in Colorado, May 29, 20212 in hail · 14 events
- Hail in Oklahoma, May 29, 20212.75 in hail · 9 events
- Strong Wind in Massachusetts, May 29, 2021$5,000 · 4 events
- Waterspouts in Gulf of Mexico, May 29, 20214 events
- Hail in Colorado, May 29, 20211 in hail · 2 events
- Hail in Wyoming, May 29, 20211 in hail · 2 events
- Coastal Flood in Delaware, May 29 to 30, 20212 events
- Tornado in Colorado, May 29, 20211 event
- Hail in Texas, May 29, 20211 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960616, 960618, 960620, 960619, 960621, 960622.